Dealing with Depo

,

Before I get to today’s post about the Depo injection, I first want to thank Erin again for her guest post last week. If you haven’t had a chance to check out her Kickstarter, go now! It ends tomorrow. I wouldn’t share something with you that I didn’t believe in, and full disclosure I’ve backed the Kickstarter as well.

Today I want to talk a little bit about my experience over the past year. Specifically, some of you may know that last May, after I had my IUD surgically removed, I opted for the Depo shot. Unfortunately I was one of those poor souls who reacted to it poorly. More than 15 pounds of weight gain and chronic back pain later, I’m happy to finally be off of a therapeutic dose of Depo. Why do I say therapeutic dose? Because the side effects of Depo can last up to a year after your last shot.

depo shot

The Depo injection

For those who don’t know, the Depo shot (full-name Depo-Provera) is an injection you get every three months to prevent pregnancy. It’s been around for a really long time (since 1959). Here’s a full article I did on the injection for The List.

To say the past year has been frustrating would be an understatement. I’ll let you do your own research on Depo, but I will say that when I started researching it for The List article, I discovered far more problems than advantages. I also discovered that things I didn’t realize were related to the Depo, like my chronic back pain that didn’t respond to PT, in fact were related. In some ways I guess I should have made the connection since my back pain started after my first injection. But I didn’t even think about it. 

I am hopeful that as I am off the Depo for longer and longer, my body will get back to its normal state. But this has brought up an interesting problem. There really aren’t any great options for women’s birth control out there.

Choosing a birth control method

Sure, some work better for some people than others, but to find a birth control without side effects is nearly impossible. As someone who has reacted poorly to two IUDs (expelling one and needing the other removed after it became embedded), I feel at a loss for finding the best option.

I’ve tried virtually every form of the pill, both hormonal and nonhormal IUDs, tried the NuvaRing, and most recently the Depo. My remaining options are slim at best and mostly don’t seem worth it.

I highly suggest doing research before you make your own decision. By that I don’t just mean reading the insert or pamphlet and then looking at forums. Read the studies, both old and new, to find out where the drug really stands.

Had I read the research on the Depo last May, I never would have gotten it. Which leads me to my next point. Medical professionals need to stop pressuring women into making a decision about birth control so quickly.

After my IUD was removed, the doctor wanted an answer that day as to which birth control I wanted instead. I pushed her off until my followup appointment because I wanted to ask questions. After asking those questions, I was again pressured to make a choice and get on birth control that day. I wanted to go home and mull over the answers she had given me and make a more informed choice; that didn’t feel like an option. In fact, the doctor told me that it “didn’t really matter” which option I chose because “they’re pretty much all the same.”

Advocate for yourself

While I don’t have all the answers, I hope that I can empower other women to stand their ground and demand answers. Demand the time to make an informed decision. Demand solid research and evidence. And demand more research into figuring out better options for women.

A woman who doesn’t want to have children (now or ever) shouldn’t have to suffer these kinds of side effects. It’s absurd. That’s all I have for today, folks.

Keep fighting,
Becki

Similar Posts:

3 Comments


  1. // Reply

    Thanks for sharing your experience, friend – sorry it was such a negative one!


    1. // Reply

      Thanks, friend! I know everyone’s experiences can be different so I wouldn’t discourage the Depo outright, but I would strongly encourage people to consider other options and highly recommend choosing something else.


  2. // Reply

    I’m sorry to hear about all your struggles in finding a good solution! It’s never easy to be fighting your body / meds to get something to just…work!
    I would push back (gently) against the idea that it’s “absurd” that there are side effects to birth control -for two reasons: 1) Relatively speaking, in modern medicine, birth control is a relatively new invention, and ALL medicine has side effects to varying degrees, and 2) More importantly, by using birth control, we (myself included) are stopping the body’s natural process of getting pregnant – we are literally interfering with our reproductive system as it was designed (or has evolved). Just like trying to modify the digestive system or the respiratory system – if we’re messing with nature, there’s gonna be some kick-back….just food for thought.

    Hoping you find a better solution soon!

Leave a Reply

Your email address will not be published. Required fields are marked *

CommentLuv badge